Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 8, NWS North Platte, NE

May 23, 2024Perkins County, Nebraska

NWS North Platte, NE issued this tornado warning at May 23, 2024, 6:16 PM MDT for Perkins County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 6:16 PM MDT (00:16 UTC)
Expired
May 23, 2024, 7:00 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Perkins County, NE

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

971 
WFUS53 KLBF 240016
TORLBF
NEC135-240100-
/O.NEW.KLBF.TO.W.0008.240524T0016Z-240524T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
616 PM MDT Thu May 23 2024

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Southeastern Perkins County in southwestern Nebraska...

* Until 700 PM MDT.

* At 615 PM MDT, a confirmed tornado was located near Grant, moving 
  east at 35 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Perkins County.

This includes Highway 61 between mile markers 56 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4077 10176 4087 10174 4083 10133 4070 10141
      4070 10156
TIME...MOT...LOC 0015Z 288DEG 30KT 4081 10170 

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$

Taylor
3 follow-up statements
510 
WWUS53 KLBF 240029
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
629 PM MDT Thu May 23 2024

NEC135-240100-
/O.CON.KLBF.TO.W.0008.000000T0000Z-240524T0100Z/
Perkins NE-
629 PM MDT Thu May 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHEASTERN PERKINS COUNTY...

At 629 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Madrid, or 8 miles east of Grant, moving east at 30
mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Perkins County.

This includes Highway 61 between mile markers 56 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4077 10176 4087 10174 4083 10133 4070 10141
      4070 10156
TIME...MOT...LOC 0029Z 281DEG 27KT 4080 10158 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Taylor
018 
WWUS53 KLBF 240047
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
647 PM MDT Thu May 23 2024

NEC135-240100-
/O.CON.KLBF.TO.W.0008.000000T0000Z-240524T0100Z/
Perkins NE-
647 PM MDT Thu May 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHEASTERN PERKINS COUNTY...

At 647 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Elsie, or 15 miles east of Grant, moving east at 25
mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Madrid.

This includes Highway 61 between mile markers 56 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4074 10167 4085 10157 4083 10133 4070 10141
      4070 10156
TIME...MOT...LOC 0047Z 288DEG 22KT 4077 10145 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Brown
122 
WWUS53 KLBF 240054
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
654 PM MDT Thu May 23 2024

NEC135-240103-
/O.EXP.KLBF.TO.W.0008.000000T0000Z-240524T0100Z/
Perkins NE-
654 PM MDT Thu May 23 2024

...THE TORNADO WARNING FOR SOUTHEASTERN PERKINS COUNTY WILL EXPIRE AT
700 PM MDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Nebraska.

LAT...LON 4074 10167 4085 10157 4083 10133 4070 10141
      4070 10156
TIME...MOT...LOC 0053Z 288DEG 30KT 4076 10139 

$$

Brown

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 23, 5:33 PM MDT, 43 minutes earlier. Its key messages:

  • An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible.
  • Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal.
  • A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday.
Area forecast discussion, May 23, 5:33 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Thu May 23 2024

.KEY MESSAGES...

- An Enhanced Risk (risk level 3 of 5) of severe weather is
  forecast this evening with large hail up to baseball size,
  severe winds up to 80 mph, and an isolated tornado possible.

- Thunderstorms chances increase Saturday afternoon through
  Sunday during the Memorial Day holiday as temperatures range
  near to slightly below normal.

- A gradual warming trend is expected for next week with highs
  returning to the upper 70s to low 80s by next Wednesday and
  Thursday. Thunderstorm chances return Wednesday night into
  Thursday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 202 PM CDT Thu May 23 2024

Strong to severe thunderstorms are expected late this afternoon and
evening across much of western and north central Nebraska.

An upper trough was currently located  from eastern Montana back
through southwest Colorado, with a closed low centered over north
central Wyoming. Surface low pressure ahead of the upper trough near
995mb, positioned from west central South Dakota through the western
Sandhills into eastern Colorado will advance into central Nebraska
by mid evening. Increasing southerly winds ahead of this feature
will bring dewpoints into the mid 50s and SBCAPEs to 2500 J/KG as
highs reach near 80, with near 85 far southwest. The focus for
thunderstorms to initiate will be along the advancing cold front
across the northwest Sandhills and also a distinct dryline near 21Z.
Ahead of the dryline, surface winds will tend to be more backed to
the southeast across southwest Nebraska. Aloft, H7 to H5 lapse rates
will steepen to 8.5 to 9C/KM. The location favoring discrete
supercells will be near and east of the dryline from western Deuel
County, far northeast Colorado into Chase and Dundy County. Across
southwest Nebraska, the supercell composite index will be highest
and supportive of a few severe thunderstorms. These storms would
favor a northeastward movement. Storms will also begin to develop
along the cold front across the northwest Sandhills.  As surface
convergence increases ahead of the cold front and dryline, isolated
thunderstorms are expected to develop by late afternoon within an
environment supportive of organized severe weather given a
moderately unstable environment and deep layer shear near 40kts.
Coverage of thunderstorms is expected to increase significantly east
of Highway 83 where PoPs increase to as high as 80-90%. The Storm
Prediction Center (SPC) has a Slight Risk (Level 2 of 5) for areas
east of a Crookston through Wauneta line and an Enhanced Risk (Level
3 of 5) over central Nebraska, east of a Eustis to Arnold, Brewster
and O'Neill line. Forecast soundings depict clockwise curving
hodographs, favorable for a brief tornado by early evening across
west central and southwest Nebraska, then possible along the cold
front as a QLCS may support a brief tornado spinup through mid
evening. Isolated very large hail to baseball size is also possible.
As storms congeal along the advancing cold front, a severe MCS is
likely to develop into eastern portions of north central Nebraska as
well as central Nebraska during the evening hours. Very large hail
and damaging wind gusts up to 80 mph may occur. With the progressive
nature of the frontal boundary, expect the main line of storms to
exit southeastern zones by 06Z. While not overly significant,
rainfall amounts up to 1.25" is possible near and east of Ainsworth
through Broken Bow. With recent rainfall, this may present at least
a localized flooding risk.

Winds behind the cold front may gust up to 35 mph tonight, as 3 hr
pressure rises reach up to 6 to 9mb. Lows fall to the upper 30s to
mid 40s, aided by winds keeping the surface mixed.

On Friday, strong northwesterly winds will continue through Friday
morning with gusts up to 35 mph, lessening in the afternoon. Weak
cold air advection will keep afternoon highs on the cooler side from
near 65 to 70 with sunny skies.

Friday night, an upstream upper trough will cross the Great Basin,
with the upper flow across western Nebraska becoming southwesterly.
Moisture will increase with a very low chance for a few showers or
thunderstorms. Will keep the forecast dry attm, as most models are
mainly dry. Lows not as cool in the mid to upper 40s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 202 PM CDT Thu May 23 2024

Saturday and beyond...active weather is expected Saturday afternoon
through Sunday. An upper trough over the Great Basin will cross
the region Saturday afternoon through Saturday night, followed
by a Northern Stream upper trough Sunday into Sunday night.

The main frontal boundary during this time will be draped across
southern and eastern Kansas during this time. The severe weather
risk Saturday will mainly extend across Kansas, with a Marginal
Risk extending northward into central Nebraska, Saturday afternoon
into Saturday night. Highs range in the 70s, with low 80s far
southwest on Saturday and upper 60s to mid 70s Sunday behind a cold
front.

Northwest flow aloft Monday, with a transitory upper ridge by
Wednesday, with as slight chance for showers Monday across north
central Nebraska, then dry conditions Tuesday and Wednesday, with
returning storm chances Wednesday night into Thursday. Highs warming
into the upper 70s to low 80s by Wednesday and Thursday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 633 PM CDT Thu May 23 2024

A line of strong to severe thunderstorms will impact the KLBF
and KVTN terminals through 03z this evening. At both terminals,
winds may gust up to 45 KTS at the KVTN terminal and 60 KTS at
the KLBF terminal. Hail is possible as well through 03z.
Ceilings with thunderstorms will be in the 4000 to 5000 FT AGL
range. Ceilings will quickly increase after 03z with scattered
to broken ceilings around 20000 FT AGL overnight. Winds will be
from the west or northwest with gusts to around 30KTS on Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, May 23, 2:51 PM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
351 PM CDT Thu May 23 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
351 PM CDT Thu May 23 2024 /251 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are are expected this
this evening across much of central and western Nebraska east of
Highway 61. Some storms may become severe and may produce very large
hail, significant winds gusts of 75 mph, and tornado or two are all
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is potential for scattered thunderstorms Saturday evening into
early Sunday. A few strong or perhaps a severe storm will be
possible but widespread severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Taylor

In the hours before

Local storm report, May 23, 4:47 PM MDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
547 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             9 S Oshkosh             41.28N 102.34W
05/23/2024  M1.50 Inch       Garden             NE   Trained Spotter

&&

CR
Local storm report, May 23, 5:01 PM MDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
601 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tornado          5 ESE Lewellen          41.32N 102.05W
05/23/2024                   Keith              NE   NWS Employee

            Tornado reported by NWS employee.

&&

CR
Local storm report, May 23, 5:38 PM MDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
638 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tornado          2 WSW Brule             41.08N 101.93W
05/23/2024                   Keith              NE   Trained Spotter

            Trained spotter reported a tornado.

&&

CR
Local storm report, May 23, 5:46 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
646 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Hail             Brule                   41.10N 101.89W
05/23/2024  M1.50 Inch       Keith              NE   Fire Dept/Rescue

            Fire department reported ping pong sized
            hail in Brule.

&&

CR
Local storm report, May 23, 5:55 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
655 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Tstm Wnd Gst     Lemoyne                 41.28N 101.80W
05/23/2024  E65 MPH          Keith              NE   Fire Dept/Rescue

            Fire Dept estimates 65 mph winds.

&&

CR
Local storm report, May 23, 6:04 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
704 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Hail             1 SSE Ogallala          41.12N 101.72W
05/23/2024  E2.75 Inch       Keith              NE   Public

            Report from mping.

&&

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:07 PM MDTTornado WarningLBFKeith23 min
May 23, 6:12 PM MDTSevere Thunderstorm WarningLBFPerkins48 min
May 23, 6:25 PM MDTTornado Warning Tornado observedLBFKeith, Lincoln, Perkins50 min
May 23, 6:42 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFKeith, Lincoln, Perkins48 min
May 23, 6:49 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Lincoln, Perkins41 min
May 23, 7:07 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFChase, Hayes, Lincoln, Perkins23 min
May 23, 7:25 PM MDTTornado Warning Tornado observedLBFHayes30 min
May 23, 7:31 PM MDTSevere Thunderstorm WarningLBFLincoln44 min
May 23, 7:34 PM MDTTornado WarningLBFLincoln26 min
May 23, 7:38 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFHayes52 min
May 23, 7:43 PM MDTSpecial Weather StatementLBFKeya Paha47 min
May 23, 7:52 PM MDTTornado WarningLBFLincoln38 min
May 23, 8:00 PM MDTSpecial Weather StatementLBFRock45 min
May 23, 8:10 PM MDTSevere Thunderstorm WarningLBFLincoln65 min
May 23, 8:12 PM MDTSevere Thunderstorm WarningLBFFrontier63 min
May 23, 8:18 PM MDTTornado WarningLBFFrontier, Hayes27 min
May 23, 8:19 PM MDTTornado Warning Tornado observedLBFLincoln41 min
May 23, 8:51 PM MDTSpecial Weather StatementLBFGarfield39 min
May 23, 9:00 PM MDTSevere Thunderstorm WarningLBFCuster26 min
May 23, 9:11 PM MDTSevere Thunderstorm WarningLBFFrontier34 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.